GCA feeling desperately ill

Hi

I have been in hospital for the last week as I had such horrendous pressure in my head, neck and eyes, with visual disturbances in my left eye, have already lost peripheral vision in the left. My symptoms worsened when the ophthalmologist reduced the steroid dose to 40mgs from 60mg. his intention was to stop them as he thought there wa no way it was GCA @ 49 and he said he thought I had narrow angles my eyes and he planned to carry out an iridotomy last Monday. (His actual words were I just wouldn't take any more steroids, which I instantly queried that as I had been taking them for over 4 weeks I thought they needed to be tapered! To which he said I suppose so. After only thre days on the lower dose I was worse than ever so I went to the hospital in Swindon which has an ambulatory walk in assessment clinic. Thank goodnes I did the Dr was lovely and said we definitely need to carry out some tests and he aarrangedfor me to see the urgent eye clinic who said I dont have narrow angles and do not need the iridotomy (where they make drainage holes in the iris) . Anyway sorry for rambling the real issue fformfis that even though I am back on 60mg i have horrendous pounding pressure in my neck , head, chest and even stomach! I am only managing to sleep for an hour at a time before it wakes me pounding like crazy!!!! I think the Dr is letting me home today but I am feeling extremely anxious by how bad I feel, his thinking is that continued steroids will bring it under control. I just don't know what to think !

25 Replies

oldestnewest
  • His thinking is that diagnosis of GCA is correct

  • Keep taking the pills I have GCA and they are the only thing that works . If they let you home you will find it is quiter and that will help. Hugs from me

  • Came home last evening having had a lumbar puncture and an MRV, the MRV showed abnormality in the area that has sight loss and hearing loss! I am going to outpatient clinics for an MRA and a (finally) temporal biopsy. They still want me to reduce the Prednisolone by 5mg per week so now taking 55mg daily. I will just have to see how it goes. They have given me extra pain relief so just about bearable! Thank you so much for your reply :)

  • Thank you ! Came home yesterday's t's so nice to be back in my own bed! :)

  • Hope everything is OK - and do ask if they really are happy at 60mg. Sometimes they give even higher doses by drip when the eyes are badly affected.

    And I would be after that ophthalmologist - what a risk to take with someone else's sight.

    A year or so ago in South Wales a man of 37 died of a stroke - at post mortem he was was found to have had GCA that had not been diagnosed.

    I wish I knew how to get through to people that age is NOT a bar to GCA. If only it were - it would at least mean it was something you didn't have to worry about. And for a eye specialist to do that. I'm speechless.

  • I am back home now but am going in to day clinic for an MRA and a temporal biopsy this week. They have reduced the steroid rise to 55mg but have increased other pain relief, it is bearable, the worst thing at the moment is being woken up 10 times a night (literally) with a soaking wet head and neck. What fun times! :)

  • Good - home to rest! And rest you must, especially if you are waking so much at night. One lady had a towel over the pillow which helped a bit - not the waking up of course.

  • I am sleeping on four pillows and keep doing the pillow shuffle but a towel is a good idea!! :)

  • Hi anettepackham,

    So sorry to hear of your experience, it must have been very scary.

    Have your Dr's sought advice from a specialist elsewhere given your symptoms and their uncertainty? Like you I would be very reluctant to be discharged from hospital whilst so symptomatic.

  • Thank you :)

  • I found that when was on a very high dose of Pred. I got a thumping head and chest, and my blood pressure rises. not a nice experience, especially as I was taking it for a headache! [ GCA.]

  • Oh maybe it is the Prednisolone making it worse then! Did you find any pain relief that eased your symptoms?

    Thank you for your reply

  • Annette, I can understand your anxiety at the thought of being discharged today, especially with the "pounding" sensation you describe. As the Dr seems to have a handle on this, it would be wiser if they kept you in a little longer until this settles.

    Keep your distance from that ophthalmologist though, well apart from educating him with regard to GCA!

    Steroids can increase blood pressure and cause all sorts of erratic symptoms on the high doses - I ended up in A&E shortly after commencing on 40mgs due to my pulse being almost non-existent, and it turned out that the steroids had caused a return of arrhythmia which had been a bit of a problem a few years earlier. Hopefully the hospital is monitoring your blood pressure and will continue to do so right up to you being discharged.

    If you are someone who was found to have raised inflammatory markers in your blood at diagnosis, then these tests should be repeated after a week or so to ensure that the 60mg dose is successfully lowering those markers.

    I hope you soon start to feel much better.

  • Thank you for your reply again! I came home yesterday and am thinking that maybe the steroids are causing the pounding in my neck and chest, may face is huge!! With very puffy eyes (gorgeous :)

  • My blood pressure is being monitored and I have a home monitor it isn't too bad at the moment about 160/85 although before the steroids it was down to around 140/80.

    Thank you for your reply :)

  • Gosh I recognise your symptoms Annette. Steroids can induce a hypo manic state which happened to me. I felt as though I had a jet engine in my chest as soon as I woke up after a paltry hours sleep. I was out in the garden pruning trees in the pitch dark because I just didn't know what to do with the energy and anxiety. Is this what you are describing?

    It's a high dose effect and goes away at lower doses but for me was by far the worst symptom I suffered and mine lasted about 3 months.

  • Oh dear me,yes sounds very similar it's just a constant pulsating , thumping in my neck and chest and yes have hardly slept and for no more than an hour at a time, they have reduced the dose to 55mg now so I will wait and see! So sorry you had such an awful time with it too!

  • If my geography is correct, Swindon is about 39 miles from Bristol.

    Bristol Royal Infirmary is where Professor John Kirwan who is an world expert on the treatment of GCA & PMR and has a fast track clinic for patients with GCA&PMR.

    I would be asking for a referral to that Professor.

  • Thank you will try and find out, I have requesed to be referred to Dr Hughes in Chertsey but as yet the hospital have not let me know if this is a viable option, if it is not via NHS I would go privately at least for an opinion. And will find out if Mr Kirwan is still practising. :)

  • Annette, Dr Hughes was my choice after a previous rheumy failed to diagnose me. I don't believe you can do much better than seeing him - he has a special interest in PMR/GCA and is involved in research. He is amazingly popular for good reason - I can't speak highly enough of him.

  • Thank you , I will try and ensure that I am referred to him I have requested this but don't have an answer from the hospital yet. :)

  • Sambucca, I thought he had retired - have I got that wrong?

  • Yes, I'm fairly sure he has retired, or is about to.

  • John Kirwan is still working at present.

  • Thank you :)

You may also like...